Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 7, 1999Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 1999, 6:57 PM CDT for Gregory County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1999, 6:57 PM CDT (23:57 UTC)
Expired
Jun 7, 1999, 7:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:22 PM CDTHail 1.5Dixon, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS1 KFSD 072358 RRA
SVRFSD
SDC053-080030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT MON JUN 7 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 653 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH LARGE HAIL 25 MILES EAST OF WINNER OR
  6 MILES EAST OF DIXON... MOVING NORTH AT 30 MPH.  A SECOND STORM
  IS DEVELOPING IN SOUTHWEST GREGORY COUNTY...10 MILES SOUTHWEST OF
  BURKE...OR ABOUT 45 MILES SOUTH OF CHAMBERLAIN.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT...
  BURKE
  HERRICK
  RURAL AREAS OF GREGORY COUNTY

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON JUN 7 1999

FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING
TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS
OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO
SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A
RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS
INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS
ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH
INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN
ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT
STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL
SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM
THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO
SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES...
GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN
MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES
FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO
DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA...
THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS.

FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON
TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET
INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS
HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS
RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS
OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA
CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN
DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE
TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE
HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE
BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT.
AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND
ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z
THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU
THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE
DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND
UPSLOPE WL ALSO START IN THE WRN CWA.

.FSD...NONE
FUHS

In the hours before

Local storm report, Jun 7, 3:28 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 NW JACKSON              NE    1.75 INCH HAIL
06/05/99   DAKOTA

0530 PM    2 E LARCHWOOD             IA    1.75 INCH HAIL
06/05/99   LYON

0535 PM    GERMANTOWN                IA    2.75 INCH HAIL
06/05/99   OBRIEN

0545 PM    4 SE NEWCASTLE            NE    1.75 INCH HAIL
06/05/99   DIXON

0742 PM    12 NNW JUNIUS             SD    1.5 INCH HAIL
06/05/99   LAKE

0750 PM    12 SSE LAKE PRESTON       SD    .75 INCH HAIL
06/05/99   KINGSBURY
Local storm report, Jun 7, 3:28 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    4 NW JACKSON              NE    1.75 INCH HAIL
06/05/99   DAKOTA

0530 PM    2 E LARCHWOOD             IA    1.75 INCH HAIL
06/05/99   LYON

0535 PM    GERMANTOWN                IA    2.75 INCH HAIL
06/05/99   OBRIEN

0545 PM    4 SE NEWCASTLE            NE    1.75 INCH HAIL
06/05/99   DIXON

0742 PM    12 NNW JUNIUS             SD    1.5 INCH HAIL
06/05/99   LAKE

0750 PM    12 SSE LAKE PRESTON       SD    .75 INCH HAIL
06/05/99   KINGSBURY
Local storm report, Jun 7, 3:53 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FAIRVIEW                  IA    1 INCH HAIL
06/05/99   SIOUX
Local storm report, Jun 7, 3:53 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FAIRVIEW                  IA    1 INCH HAIL
06/05/99   SIOUX

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.